Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say "not" to combine NSAIDs with lithium...but if a doctor advises a course of NSAIDs, lithium can be dropped by about 20% (eg, if taking 900 mg/day, reduce by 150 mg) to compensate...after discussing with the prescriber.
Can occasional use of Naprosyn cause a raise in lithium levels enough to cause lithium toxicity?
I experienced lithium toxicity after 3 years of use. The cause of the toxicity was never determined. Levels were done regularly with no abnormal results. About 9 months before the toxicity, I was experiencing whole body twitches. My lithium levels were normal. I was sent to a neurologist, and he could not find anything to cause the problems.
I have used Naprosyn from time to time. The toxic episode has wiped out some of my memory of the time proceeding and after, so I can't remember exactly how many, if any, I used on a weekly basis. I do know I would not use more than 3 tablets a week because I had a gastric bypass, and I have to use Prilosec before taking Naprosyn. The episode occurred in August. Maybe the cause was dehydration, despite of drinking several glasses of water and other liquids a day. I think I had a level done a month before with normal results, but again I don't remember. I guess I will never know the cause. I changed to Depakote after the episode. It was a horrendous experience and it took me 7 months to recover and return to work.
Thank you for the information you share with this board. It is great to have professional input.
Dear Margaroo, As I mentioned earlier, NSAIDs (including Naprosyn) increase lithium levels by about 20%. So, if someone is on a low-ish dose to begin with, with a low-ish lithium level, then likely occasional NSAID use is no nig deal. On the other hand, for people taking higher lithium doses with blood levels that hiver closer to 0.9-1 or more, then pushing the level up higher could potentially be overkill. On the other other hand, to become truly toxic on lithium often means super-high blood levels (ie, over 1.5), which is a much bigger leap than one might expect from just a 20% rise. - Dr. G.
I believe my blood level was 1.7. Sounds like there were other factors involved beyond the occasional Aleve.
Thanks for your Reply!
When taking lithium and ibuprofen together would it be safer if you were to drink extra water to flush them through your system? I have recently been put on lithium while in hospital but now that i'm out i have been taking nurofen plus which contains ibuprofen and codiene. Due to my tolerence to codiene I generally take 10 tablets at a time to get any effect and am worried how this is effecting my lithium levels.
No, just drink normal amounts of water; more won't affect lithium levels. Ask your lithium prescriber if he or she wants to lower the dose by 20% till a few days after you're off the ibuprofen. -Dr. G.
Is it possible for weight loss to cause your lithium levels to rise? I think that is what happened to me. My level was at .7 for as long as I can remember. In the past year, I have lost weight and now my level is up to .9. I want to cut down my lithium and get back to around the .7 level but my dr says I am doing fine at .9 and to leave the dose alone. I go back in 2 weeks and will bring it up again.
I also drink a lot of water. Other than a little coffee, that is all I drink. I would guess I drink at least a gallon a day. Would that have any effect on my lithium? I don't feel that it does, just curious. Thanks.
Weight loss per se shouldn't appreciably cause lithium levels to change unless you have lost a lot of water weight (as happens, for example, after delivery in pregnancy, or if someone has edema). Similarly, water intake should not affect lithium levels unless you are drinking several gallons per day to the point of causing low sodium levels. - Dr. G.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.